Keywords: Sedation, URI, adverse events (PubMed Search)
Elective surgeries with general anesthesia are often cancelled when the child has an upper respiratory tract infection. What are the adverse events when procedural sedation is used when the child has an upper respiratory tract infection?
Recent and current URIs were associated with an increased frequency of airway adverse events (AAE). The frequency of AAEs increased from recent URIs, to current URIs with thin secretions to current URIs with thick secretions. Adverse events not related to the airway were less likely to have a statistically significant difference between the URI and non-URI groups
AAEs for children with no URI was 6.3%. Children with URI with thick/green secretions had AAEs in 22.2% of cases. Children with URIs did NOT have a significant increase in the risk of apnea or need for emergent airway intervention. The rates of AAEs, however, still remains low regardless of URI status.
Data was collected on over 83,000 patients retrospectively from a voluntary database, The Pediatric Sedation Research Consortium. Children with URIs (no fever) who underwent procedural sedation for things such as imaging or hematology/oncology procedures were included. Propofol, dexmedetomidine, ketamine and opiates were the most commonly used agents.
AAEs included wheezing, secretions requiring treatment, cough, stridor, desaturations, obstruction, snoring, laryngospasm, and apnea.
Mallory et al. Upper Respiratory Infections and Airway Adverse Events in Pediatric Procedural Sedation. Pediatrics. 2017; 140 (1): 1-10.